FDA Issues Warning of Respiratory Depression with Gabapentinoids

FDA Issues Warning of Respiratory Depression with Gabapentinoids
Amanda Bisel, PharmD, Allina Health

In December 2019, the Food and Drug Administration (FDA) issued a new warning regarding gabapentinoids, which includes gabapentin, gabapentin enacarbil, and pregabalin. Gabapentinoids now include the warning of increased risk of respiratory depression which may lead to death, especially when used in combination with opioids or other central nervous system (CNS) depressants, elderly patients or those with respiratory conditions.

Use of gabapentinoids have increased over the years, while concerns of misuse and abuse have also risen. Data from various sources have been compiled by the FDA to support this new label change. Case studies, animal studies, clinical trials and observational studies have indicated concerns of breathing difficulties with gabapentinoids in patients with risk factors (ex. respiratory conditions). Manufacturers of gabapentinoids are now required to conduct additional trials regarding abuse potential, especially when co-prescribed with opioids. 

The FDA advises providers to use the lowest, most effective, dose of gabapentinoids in patients, especially those who are already taking opioid or CNS depressant medications, have respiratory conditions or are elderly. Health care professionals should monitor and educate patients on the risk of respiratory depression. It is important to note, although there is concern and considerations when prescribing these gabapentinoid medications, opioids remain the riskier option for pain treatment at this time.

Reference: 

  1. FDA in brief: FDA requires new warnings for gabapentinoids about risk of respiratory depression. Food and Drug Administration website. https://www.fda.gov/news-events/fda-brief/fda-brief-fda-requires-new-war.... Published December 19, 2019. Accessed February 16, 2020.